Skip to content
Includes Expert Content
is there an alternative to naproxen
avatar
mad_mike posted:
i'm gaining so much weight with the naproxen. is there an alternative?

i've kept myself on a 1500 calorie per day regimen for months, and still gain! i stay hungry and weak all of the time.

is there an alternative?

without naproxen, my life is nothing but pain, but WITH naproxen, my body keeps getting bigger and my bad back can't support it. i'm in a loop and can't find my way out.

SOS!!! MAYDAY!!! HELP ME!!!
Reply
 
avatar
dianer01 responded:
Hi Mike,

You might check with your pharmacist to see if they could reccomend anything besides naproxen. There are some other non narcotic options which may help. You might ask about prescriptin strength ibuprofen or even celebrex. Each of these has its own risks and should be prescribed by your doctor.

di
 
avatar
deach777 responded:
I would suggest you talk to your doctor about your meds. naproxen shouldn't cause weight gain unless you feel good and just overeat, But you say you are on a low cal diet. If your gaining weight on 1500 cals then maybe theres something else causing it. Please see a doctor and help yourself get well. ~Deach~
 
avatar
mad_mike replied to deach777's response:
disagree! this is NOT something i've just now dreamed up. i've been in this battle for 10 years and have seen my weight yo yo with the medication.

the documentation says while there has been some weight gain shown in a small percentage of users, it is not significantly large enough to be thought a problem.

while that may be true, UNLESS YOU'RE PART OF THE SMALL PERCENTAGE THAT IT DOES CAUSE WEIGHT GAIN.

i have no underlying medical conditions causing this.
 
avatar
bj1208 replied to mad_mike's response:
hi - what doctor's have you seen regarding your back problems and who is the one that told you to take naproxen?

you may want to discuss with your primary care physician to refer you to a pain management clinic - preferable one that practices Physiatrist Pain Management - see link

http://www.spineuniverse.com/treatments/what-physiatrist

the pain clinic can work with you on getting the right kind of medication for you that will help with the back pain while possibly starting a regimen of injections and/or physical therapy.

the Physiatrist clinic can refer you to either an Orthopedic Spine Specialist or Neurosurgeon Spine Specialist - they can order MRI's or CT Scans and see what's going on with your back - especially if it's been over a year since you have had one -

Please do this as soon as possible so that you can get a complete diagnoses and hopefully get something that works better for you -

please keep us posted - take care - Joy
 
avatar
Nomaan Ashraf, MD, MBA responded:
HI Mike
You are correct in that Naproxen can cause weight gain--although it is relatively rare. Naproxen is an anti-inflammatory and there are a number of other medications you can trial that may help your symptoms but with less of a side effect profile. You should speak to your medical physician to see whats best for you given your overall health.

As everyone else has stated, it is of course alway important that there is not a more significant reason for the weight gain which may or may not be related to the medicine. You may be retaining water secondary to the effect of the medication on your kidneys so it is important that your blood work be checked out. It may also be worthwhile to verify that your thyroid function is normal.

If all this comes back normal than it is likely the medicine which is bothering your system and there are plenty of other NSAIDS out there you can try.

Also it is important to have a diagnosis as to why you are having so much pain. You may benefit from a visit with a spine specialist.


Helpful Tips

Making the Most of Your Doctor Visit #2Expert
Here are the rest of the suggestions (had to break into to two parts due to the character limits) 5. Make sure that all records ... More
Was this Helpful?
29 of 43 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Spine Center